Muscle Pain and Weakness
The most common side effect is muscle pain and weakness, a condition called rhabdomyolysis, most likely due to the depletion of Co-Q10, a nutrient that supports muscle function. Dr. Beatrice Golomb of San Diego, California is currently conducting a series of studies on Statin Side Effects. The industry insists that only 2-3 percent of patients get muscle aches and cramps but in one study, Golomb found that 98 percent of patients taking Lipitor and one-third of the patients taking Mevachor (a lower-dose statin) suffered from muscle problems.4 A message board devoted to Lipitor at forum.ditonline.com (update 09 JUL 2007: A reader alerted us the forum is now defunct) contained more than 800 posts, many detailing severe side effects.
The Lipitor board at www.rxlist.com contains more than 2,600 posts (click on Message Boards at upper left and then choose Lipitor; also note that as of 09 JUL 2007 there are 3,857 messages)
The test for muscle wasting or rhabdomyolysis is elevated levels of a chemical called creatine kinase (CK).
But many people experience pain and fatigue even though they have normal CK levels.5
Tahoe City resident Doug Peterson developed slurred speech, balance problems and severe fatigue after three years on Lipitor–for the first two-and-one-half years, he had no side effects at all.6 It began with restless sleep patterns – twitching and flailing his arms. Loss of balance followed and the beginning of what Doug calls the “statin shuffle”–a slow, wobbly walk across the room. Fine motor skills suffered next. It took him five minutes to write four words, much of which was illegible. Cognitive function also declined.
It was hard to convince his doctors that Lipitor could be the culprit, but when he finally stopped taking it, his coordination and memory improved.
John Altrocchi took Mevacor for three years without side effects; then he developed calf pain so severe he could hardly walk. He also experienced episodes of temporary memory loss.
For some, however, muscle problems show up shortly after treatment begins. Ed Ontiveros began having muscle problems within 30 days of taking Lipitor. He fell in the bathroom and had trouble getting up. The weakness subsided when he went off Lipitor. In another case, reported in the medical journal Heart, a patient developed rhabdomyolysis after a single dose of a Statin.7 Heel pain from Plantar Fasciitis is another common complaint among those taking Statin drugs. One correspondent reported the onset of pain in their feet shortly after beginning Statin treatment. She had visited an evangelist, requesting that he pray for her sore feet. He enquired whether she was taking Lipitor. When she said yes, he told her that his feet had also hurt when he took Lipitor.8
Active people are much more likely to develop problems from Statin use than those who are sedentary.
In a study carried out in Austria, only six out of 22 athletes with familial hypercholesterolemia were able to endure Statin treatment.9 The others discontinued treatment because of muscle pain.
By the way, other cholesterol-lowering agents besides Statin drugs can cause joint pain and muscle weakness. A report in Southern Medical Journal described muscle pains and weakness in a man who took Chinese red rice, an herbal preparation that lowers cholesterol.10
Anyone suffering from myopathy, fibromyalgia, coordination problems and fatigue needs to look at low cholesterol plus Co-Q10 deficiency as a possible cause.
Polyneuropathy, also known as peripheral neuropathy, is characterized by weakness, tingling and pain in the hands and feet, as well as difficulty walking. Researchers who studied 500,000 residents of Denmark, about 9 percent of that country’s population, found that people who took Statins were more likely to develop polyneuropathy.11 Taking Statins for one year raised the risk of nerve damage by about 15 percent – about one case for every 2,200 patients. For those who took Statins for two or more years, the additional risk rose to 26 percent.
According to the research of Dr. Golomb, nerve problems are a common side effect from statin use; patients who use statins for two or more years are at a 4- to 14-fold increased risk of developing idiopathic polyneuropathy compared to controls.12 She reports that in many cases, patients told her they had complained to their doctors about neurological problems, only to be assured that their symptoms could not be related to cholesterol-lowering medications.
The damage is often irreversible. People who take large doses for a long time may be left with permanent nerve damage, even after they stop taking the drug.
An interesting question is whether widespread Statin-Induced Neuropathy makes our elderly drivers (and even not-so-elderly drivers) more accident prone?
In July of 2003, an 86-year-old driver with an excellent driving record plowed into a farmers market in Santa Monica, California, killing ten people. Several days later, a most interesting letter from a Lake Oswego, Oregon woman appeared in the Washington Post:13
“My husband, at age 68, backed into the garage and stepped on the gas, wrecking a lot of stuff. He said his foot slipped off the brake. He had health problems and is on medication, including a cholesterol drug, which is now known to cause problems with feeling in one’s legs.
“In my little community, older drivers have missed a turn and taken out the end of a music store, the double doors of the post office and the front of a bakery. In Portland, a bank had to do without its drive-up window for some time.
“It is easy to say that one’s foot slipped, but the problem could be lack of sensation. My husband’s sister-in-law thought her car was malfunctioning when it refused to go when a light turned green, until she looked down and saw that her foot was on the brake. I have another friend who mentioned having no feeling in her lower extremities. She thought about having her car retrofitted with hand controls but opted for the handicapped bus instead.”
We are currently in the midst of a congestive heart failure epidemic in the United States–while the incidence of heart attack has declined slightly, an increase in the number heart failure cases has outpaced these gains. Deaths attributed to heart failure more than doubled from 1989 to 1997.14 (Statins were first given pre-market approval in 1987.) Interference with production of Co-Q10 by statin drugs is the most likely explanation. The heart is a muscle and it cannot work when deprived of Co-Q10.
Cardiologist Peter Langsjoen studied 20 patients with completely normal heart function. After six months on a low dose of 20 mg of Lipitor a day, two-thirds of the patients had abnormalities in the heart’s filling phase, when the muscle fills with blood. According to Langsjoen, this malfunction is due to Co Q10 depletion. Without Co-Q10, the cell’s mitochondria are inhibited from producing energy, leading to muscle pain and weakness. The heart is especially susceptible because it uses so much energy.15
Co-Q10 depletion becomes more and more of a problem as the pharmaceutical industry encourages doctors to lower cholesterol levels in their patients by greater and greater amounts. Fifteen animal studies in six different animal species have documented statin-induced Co-Q10 depletion leading to decreased ATP production, increased injury from heart failure, skeletal muscle injury and increased mortality. Of the nine controlled trials on statin-induced Co-Q10 depletion in humans, eight showed significant Co-Q10 depletion leading to decline in left ventricular function and biochemical imbalances.16
Yet virtually all patients with heart failure are put on statin drugs, even if their cholesterol is already low. Of interest is a recent study indicating that patients with chronic heart failure benefit from having high levels of cholesterol rather than low. Researchers in Hull, UK followed 114 heart failure patients for at least 12 months.17 Survival was 78 percent at 12 months and 56 percent at 36 months. They found that for every point of decrease in serum cholesterol, there was a 36 percent increase in the risk of death within three years.
Dizziness is commonly associated with statin use, possibly due to blood pressure-lowering effects. One woman reported dizziness one half hour after taking Pravachol.18 When she stopped taking it, the dizziness cleared up. Blood pressure lowering has been reported with several statins in published studies. According to Dr. Golumb, who notes that dizziness is a common adverse effect, the elderly may be particularly sensitive to drops in blood pressure.19